Iowa, 2010

Flooding in Iowa, May 13 to 15, 2010

May 13 to 15, 2010 · NWS DVN · 2 events in 2 counties and zones

Heavy rains during the second week of May resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet on May 13 around 2 am. 4 feet around 1 pm May 13.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second week of May resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet on May 13 around 2 am. It crested around 19.4 feet around 1 pm May 13. It fell below the moderate flood stage level around 9 pm May 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 12, 8:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 12, 8:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 PM CDT WED MAY 12 2010

.UPDATE...
JUST UPDATED THE FLASH FLOOD WATCH TO ADD IN BUCHANAN...DELAWARE AND
DUBUQUE COUNTIES. AN EAST WEST LINE OF STORMS LIFTED NE THROUGH
THESE COUNTIES EARLY THIS EVENING DROPPING AN INCH OR SO OF RAIN
WHICH MOISTENED UP THE SOIL. THUNDERSTORMS AHEAD OF THE SURFACE
WAVE LIFTING OUT OF THE PLAINS WILL CONTINUE BRING MORE LOCALLY
HEAVY RAINS TO THESE COUNTIES. FOR THE REST OF THE AREA NO CHANGES
TO THE GOING FORECAST AS THE PCPN FORECAST LOOKS ON TRACK WITH THE
HEAVIEST RAINS STILL EXPECTED AFTER MIDNIGHT.  ..DLF..

&&

.AVIATION /PREVIOUS DISSCUSSION/...
SCATTERED THUNDERSTORMS WILL BECOME WIDESPREAD THIS EVENING AND
OVERNIGHT AS LOW PRESSURE OVER THE PLAINS MOVES ACROSS EASTERN IA.
CONDITIONS WILL REMAIN PREDOMINANTLY IFR MAINLY DUE TO LOW CIGS
TONIGHT THROUGH THU MORNING. EVEN OUTSIDE OF THUNDERSTORMS...
PERIODS OF STRONG EASTERLY WINDS AS HIGH AS 20 TO 30 KTS WILL BE
POSSIBLE THIS AFTERNOON AND OVERNIGHT. SOME STORMS IN THE
AFTERNOON AND EARLY EVENING PERIOD COULD PRODUCE SMALL HAIL AND
WIND GUSTS TO 45 KTS. RAIN WILL END FROM W TO E ON THU AS SYSTEM
SENDS A COLD FRONT THROUGH THE AREA. THIS WILL VEER WINDS AROUND
TO THE SW THEN W BY AFTERNOON. ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-
     VAN BUREN-WASHINGTON.

     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR DES MOINES-LEE.

IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR JO DAVIESS.

     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR SCOTLAND.

     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CLARK.

&&
Hazardous weather outlook, May 12, 6:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT WED MAY 12 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130930-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
700 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE AREA TONIGHT AS A
WARM FRONT MOVES NORTH TOWARD THE AREA. THE MAIN THREAT IS HEAVY
RAINFALL WITH 1 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS...LIKELY.
A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS SOUTH AND EAST OF A VINTON
IOWA TO GALENA ILLINOIS LINE.

SOILS OVER MOST OF THE AREA ARE NEAR SATURATION FROM RECENT
RAINFALL. THE HEAVY RAIN TONIGHT WILL QUICKLY RUN OFF INTO AREA
STREAMS AND CREEKS PRODUCING SIGNIFICANT RISES ON RIVERS.

SMALL HAIL CAN ALSO BE EXPECTED FROM ANY OF THE STRONGER STORMS
ALONG WITH GUSTY WINDS.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
AREAS SOUTH OF A WHAT CHEER IOWA TO NEW WINDSOR ILLINOIS LINE.

AREA RIVERS ARE EXPERIENCING FLOODING. HEAVY RAIN TONIGHT WILL
RESULT IN SIGNIFICANT CHANGES TO THE CREST FORECASTS. PLEASE
SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER... SPOTTERS
ARE ENCOURAGED TO REPORT FLASH FLOODING AND RAINFALL AMOUNTS IN
EXCESS OF 1 INCH.

In the hours before

Local storm report, May 12, 10:52 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLASH FLOOD      3 NNE DOWNING           40.52N 92.34W
05/12/2010                   SCOTLAND           MO   TRAINED SPOTTER

            SPOTTER HAS RECEIVED ABOUT 4 INCHES OF RAIN SINCE 930 PM.
            BASEMENT FLOODED.

&&
Local storm report, May 12, 10:53 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HEAVY RAIN       3 NNE DOWNING           40.52N 92.34W
05/12/2010  E4.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

            RAINFALL SINCE 930 PM.

&&
Local storm report, May 12, 10:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1155 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     HAIL             SPERRY                  40.95N 91.15W
05/12/2010  E0.50 INCH       DES MOINES         IA   TRAINED SPOTTER

&&
Local storm report, May 12, 11:01 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1201 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     HEAVY RAIN       STOCKTON                42.35N 90.01W
05/12/2010  M2.04 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            UPDATE. TOTAL SO FAR. RAIN BEGAN AROUND 545 PM.

&&
Local storm report, May 12, 11:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     FLASH FLOOD      BURLINGTON              40.81N 91.12W
05/13/2010                   DES MOINES         IA   EMERGENCY MNGR

            10 TO 12 INCHES OF WATER SOUTH OF AGENCY STREET

1225 AM     FLASH FLOOD      BURLINGTON              40.81N 91.12W
05/13/2010                   DES MOINES         IA   EMERGENCY MNGR

            HIGHWAY 61 AND ROOSEVELT IS FLOODED AND CARS ARE STALLED

&&

DLF
Local storm report, May 13, 12:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HEAVY RAIN       6 N BURLINGTON          40.90N 91.12W
05/13/2010  M4.26 INCH       DES MOINES         IA   TRAINED SPOTTER

            RAIN TOTAL SO FAR. STILL MODERATE RAIN FALLING. COCORAHS
            REPORT.

&&

HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Des Moines

When
May 13, 1:00 AM CST to May 15, 8:00 PM CST
Where
Des Moines County, 6.38 mi WSW of Danville Wilson Arpt to 3.18 mi SSE of Spring Grove
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.810, -91.430

Heavy rains during the second week of May resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet on May 13 around 2 am. It crested around 19.4 feet around 1 pm May 13. It fell below the moderate flood stage level around 9 pm May 15.

Flood, Lee

When
May 13, 1:00 AM CST to May 15, 8:00 PM CST
Where
Lee County, 5.46 mi ENE of St Paul to 5.63 mi ESE of Wever
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.810, -91.430

Heavy rains during the second week of May resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet on May 13 around 2 am. It crested around 19.4 feet around 1 pm May 13. It fell below the moderate flood stage level around 9 pm May 15.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233108, 233110.